Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 206, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 8:14 PM CDT for Dakota County, Washington County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 8:14 PM CDT (01:14 UTC)
- Expired
- Sep 24, 2019, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dakota County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 8:18 PM CDT | HAIL 1 | 3 S Inver Grove Height, MN | FROM TWITTER WITH PHOTO. |
| Sep 24, 8:26 PM CDT | HAIL 0.7 | 2 Ene Cottage Grove, MN | M-PING REPORT. |
| Sep 24, 8:32 PM CDT | HAIL 1 | 2 Ene Newport, MN | M-PING REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted.
060
WUUS53 KMPX 250114
SVRMPX
MNC037-163-250145-
/O.NEW.KMPX.SV.W.0206.190925T0114Z-190925T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Tue Sep 24 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
North central Dakota County in east central Minnesota...
Southern Washington County in east central Minnesota...
* Until 845 PM CDT.
* At 813 PM CDT, a severe thunderstorm was located over Inver Grove
Heights, or 10 miles south of St. Paul, moving northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
South St. Paul and St. Paul Park around 820 PM CDT.
Cottage Grove around 825 PM CDT.
Woodbury around 835 PM CDT.
Afton around 840 PM CDT.
Other locations impacted by this severe thunderstorm include Newport,
Grey Cloud Township, St Paul Park, Afton State Park and Lake Elmo
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9316 4490 9301 4489 9299 4491 9299
4501 9284 4488 9277 4482 9277 4479 9279
4473 9306
TIME...MOT...LOC 0113Z 238DEG 27KT 4480 9305
HAIL...1.25IN
WIND...<50MPH
$$
BORGHOFF2 follow-up statements
357
WWUS53 KMPX 250122
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Tue Sep 24 2019
MNC037-250132-
/O.CAN.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Dakota MN-
822 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAKOTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.
LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
4501 9284 4488 9277 4482 9277 4479 9279
4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0122Z 238DEG 27KT 4484 9297
$$
MNC163-250145-
/O.CON.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Washington MN-
822 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WASHINGTON COUNTY...
At 822 PM CDT, a severe thunderstorm was located over St. Paul Park,
or 9 miles southeast of St. Paul, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Woodbury around 835 PM CDT.
Afton around 840 PM CDT.
Other locations impacted by this severe thunderstorm include Newport,
Grey Cloud Township, St Paul Park, Afton State Park and Lake Elmo
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
4501 9284 4488 9277 4482 9277 4479 9279
4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0122Z 238DEG 27KT 4484 9297
HAIL...1.00IN
WIND...<50MPH
$$
BORGHOFF622
WWUS53 KMPX 250136 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Tue Sep 24 2019
MNC163-250146-
/O.EXP.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Washington MN-
836 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY
WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
4501 9284 4488 9277 4482 9277 4479 9279
4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0136Z 238DEG 27KT 4489 9286
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:36 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 24, 6:36 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 329 PM CDT Tue Sep 24 2019 Timing of thunderstorm development is the main forecast concern late this afternoon/evening. Other concerns is a chance of showers in central Minnesota Wednesday afternoon. Cumulus field, and depth of higher boundary layer moisture, remains in Iowa this afternoon. There is a steady increase in the cumulus field moving northeast across northern Iowa since noon. Secondly, a strong short wave was evident across the Northern Plains this afternoon. Once this short wave, and associated frontal boundary, moves across southern Minnesota, the deeper moisture from Iowa will interact with it, and cause storms to develop. Based on several of the CAMs, initiation is around 4-6 pm from the Twin Cities, southwest to around Fairmont. Ample wind shear increasing along the short wave, and MLCAPEs around 2000 J/kg, will lead to some severe storms. Lapse rates are impressive with values of 7.5 to 8 C/km across southern Minnesota. The combination of wind shear, instability, and lapse rates, all indicate a good correlation of large hail. Once the front moves through the region, there remains ample moisture behind it. As with synoptic scale systems, weak short waves rotating around them, and cold air aloft, instability showers will be possible, especially in central Minnesota Wednesday afternoon which will be closer to the upper low. Not too many changes past Wednesday afternoon, with a cool Wednesday night in store. Temperatures by Thursday morning will be in the 40s, with 30s possible in the typical low spots of Minnesota, and western Wisconsin. .LONG TERM...(Thursday through Tuesday) Issued at 329 PM CDT Tue Sep 24 2019 The long term period will be rather unsettled with a bit of a roller coaster in temperature swings this period, given warm vs cold sector placement of a couple potential systems developing. By Thursday, conditions will remain dry but the feature to watch will be developing to our northwest. A large trough over Canada will influence much of North America with cyclonic flow aloft. A coupled jet structure will help develop a potent shortwave and surface low Thursday night across North Dakota, but it appears it will translate eastward with most of the forcing remaining across central MN and northward. Still, we could see some precip develop along the surface front overnight into Friday morning, so stuck with chance pops across the area during that period as the surface low moves east across northern MN toward Lake Superior. Cooler air will then infiltrate from the north with highs both Friday and Saturday being held in the low 60s, and dew points in the comfortable range in the 40s. With surface high pressure building in Saturday morning, could see highs dip into the upper 30s and lower 40s. A deeply amplified trough will dig across the western CONUS Sat night into Sunday, enhancing southerly flow locally and lifting the front through our area. Temperatures rising into the 70s across southern MN and dew points into the 60s are expected while a surface low develops across eastern Wyoming. With our area still in the warm sector Monday, could make a run at 80 degrees and thunderstorms are certainly possible in the vicinity of the frontal boundary especially. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Sep 24 2019 TSRA will affect areas from KMKT to KEAU during the next 6 hours, with only a small window of IFR at KMKT around 00-01z, and 02-03z at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By Wednesday morning, gusty winds will develop from the WNW with gusts of 24-28 kts likely in western Minnesota. -SHRA will also be possible during the afternoon, but not enough to warrant VCSH at this time. KMSP... Only an hour of VCTS, which will likely be over by 1z. Otherwise, west/west-northwest winds develop this evening. Gusty west- northwest winds develop Wednesday morning. /OUTLOOK FOR KMSP/ Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts. Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW. Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1215 PM CDT Tue Sep 24 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1215 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely along a cold front after 3 pm. There is an Enhanced Risk of severe weather across south-central and southeastern Minnesota, as well as west central Wisconsin. Large hail, tornadoes, and damaging wind gusts are all possible with these storms this afternoon, and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening into Friday, and then again over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon, especially after 3 pm.
In the hours before
Local storm report, Sep 24, 7:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 2 ENE ELK MOUND 44.88N 91.66W
09/24/2019 DUNN WI TRAINED SPOTTER
CONFIRMED TORNADO ON THE GROUND EAST OF ELK
MOUND, WI.
&&
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:00 PM CDT | Tornado Warning | MPX | Goodhue | 30 min |
| Sep 24, 7:03 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 27 min |
| Sep 24, 7:13 PM CDT | Tornado Warning | MPX | Steele | 32 min |
| Sep 24, 7:16 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Scott | 44 min |
| Sep 24, 7:34 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.